Many people these days are taking dietary supplements in an effort to improve their health. In the US, this is a $35 billion industry. Supplements are not subject to effectiveness and safety testing that is required of prescription medications. Reports are made to the FDA with warnings then issued, but these reports have not been comprehensively analyzed for years.
A recent study published in JAMA Network Open (free to download) has now evaluated the FDA’s database of dietary supplements found to be tainted with hidden prescription medication. They found that 776 supplements from 146 different companies had been identified as being tainted with prescription medications. Most of these products were marketed for sexual enhancement, weight loss, or muscle building.
Sexual enhancement products were most commonly tainted with Viagra. Weight loss supplements were most often tainted with sibutramine, an anti obesity medication which was withdrawn from the market in most countries (including Canada and USA) because of concerns of an increased cardiovascular risk. Muscle building supplements were most often tainted with synthetic steroids. Antidepressants have been found in some sexual enhancement and weight loss supplements. Twenty percent of the tainted supplements were found to contain more than 1 prescription medication. The list of hidden pharmaceuticals in these supplements is quite long and frightening – have a read of the entire article for more info.
Some supplements have had more than 1 FDA warning issued, because the company making the supplement tainted their product with something different after the first FDA warning was issued, and were then caught again. Also, less than half of these tainted supplements ever wound up being taken off the market at all, leaving the majority of these tainted products available for sale to the unknowing customer (read more on this here).
BOTTOM LINE: As the authors note:
Hidden pharmaceuticals in dietary supplements have the potential to cause harm owing to accidental misuse, overuse, interactions with other medications, underlying health issues, or other drugs within the same dietary supplement.
Follow me on twitter! @drsuepedersen
www.drsue.ca © 2018